Do people usually build up a tolerance to ADD meds?
Submitted by Sueann on Sun, 04/25/2010 - 12:23
My husband is diagnosed with ADD and depression. He's been taking the same anti-depressant for years successfully. Then we realized he has ADD too, and found him a doctor to prescribe ADD meds.
Strattera made him so depressed he was suicidal and refused to go to work. Withdrawal was even worse. He did well on Vyvanse for a while, then symptoms came back. Ritalin and Adderall made him jerk and shake to the point he had several falls. He's been on Concerta now for nearly a year and it made him shake but somewhat less. He takes another drug to help with the shaking. But I'm seeing things that suggest to me that Concerta is also losing effectiveness and he finally admitted they are noticing the same things at work. Thiis is complicated by the fact that he discontinured counseling at the university AD/HD clinic he was going to (he said the young student he was seeing didn't have any more ideas for him) and therefore has no access to the doctor who was prescribing his meds.
My question is: Is it typical for an ADD med to "wear off" after a while, so that you have to keep changing them? What else is there for him? People at work (he works in mental health, so they all know a lot of "shrinks") have been suggesting different doctors for him to go to. There are no neuropsychiatrists within 100 miles of here. How do you pick someone to go to? And how can they prescribe for him when he builds up tolerance to all the medications, or has other devastating side effects?